Oklahoma, 2021

Tornadoes and Hail in Oklahoma, October 26, 2021

October 26, 2021 · NWS OUN · 6 events in 4 counties and zones

A dryline and strong upper trough combined to produce numerous thunderstorms during the evening and overnight period of the 26th into the 27th. Storms produced isolated extreme wind gusts early in the event, with sporadic wind damage and a tornado then reported in central Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A dryline and strong upper trough combined to produce numerous thunderstorms during the evening and overnight period of the 26th into the 27th. Storms produced isolated extreme wind gusts early in the event, with sporadic wind damage and a tornado then reported in central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 26, 5:23 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Oct 26, 5:23 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Norman OK
623 PM CDT Tue Oct 26 2021

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 413 PM CDT Tue Oct 26 2021

While we continue to expect increasing thunderstorm and severe
weather potential tonight into early Wednesday morning, there are
some slight changes in the evolution of the event, in particular in
western Oklahoma.

We continue to see ample moisture advection into the region ahead of
the approaching upper level trough and cyclone, with widespread mid-
60s dewpoints all the way north to the Kansas border. A surface
dryline has developed through the central Texas panhandle, which
will be the focal point of storm development as it moves eastward.
Storm development will be suppressed through most of the
afternoon with an 800mb inversion and a lack of large instability
(MUCAPE < 1500 J/kg). As the dryline approaches Oklahoma and
western north Texas, convection is expected to increase to
initially some scattered showers and storms.

Initially these storms will be scattered, however with increasing
lapse rates in the mid levels through the evening storm coverage
will increase. One major recent change in the CAMs has been coverage
of storms in northwestern Oklahoma, with storm coverage remaining
minimal and more widespread precipitation in southwestern OK/western
north TX. Due to the strong low and mid level shear (0-1km shear ~
30kts, 0-3km ~ 35kts), a short period of time when supercells can
develop cannot be ruled out. As the southerly low level jet
intensifies this evening, storms will quickly grow upscale into a
line as it progresses into central Oklahoma and continues to expand
northward.

As for impacts, the primary concern will continue to be widespread
strong winds associated with the line of storms that develop. More
significant impacts could occur with the brief period of isolated
supercells or any embedded supercells that develop within the line
of storms, which may include large hail, damaging winds, and
possibly a tornado. In addition, we'll be keeping an eye on any sort
of bowing segments that may occur within the line of storms for any
possible quick tornadogenesis that may occur on the northern
portion of the bowing segments as the line of storms move through
central and southern OK.

Zwink

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 413 PM CDT Tue Oct 26 2021

As the upper level cyclone continues to deepen as it moves eastward,
gusty winds will continue to increase Thursday into Friday. With
forecast soundings in western Oklahoma showing >50kts at the top of
the mixed layer, there will be widespread strong wind concerns and a
High Wind Watch likely to be issued soon. In addition to these high
winds, fire weather will continue to be a concern with the cold, dry
airmass flowing into the region. The main area for concern for fire
weather will be western Oklahoma and western north Texas, with RH
values in the upper 10s and lower 20s in the region, as well as
likely missing out on any precipitation from Tuesday night/Wednesday
morning.

Winds will still be gusty on Friday, however conditions will improve
from Friday onward as the influence of the upper level cyclone gives
way to ridging over the region. The remainder of the weekend will be
seasonably cool and dry, with highs in the 60s/70s and lows
decreasing into the 30s/40s. Next chance of precipitation is
expected to be early next week with the next approaching upper level
trough and an associated surface cold front next Monday night into
Tuesday.

Zwink

&&

.AVIATION...
(00Z TAFS)
Issued at 623 PM CDT Tue Oct 26 2021

Showers and thunderstorms are expected to develop across southwest
Oklahoma and western north Texas late this evening and progress to
the northeast as a line. All terminals (with perhaps the
exception being KWWR) will likely be impacted. Gusty, variable
winds are possible with the line (perhaps >50 knots).

A cold front will progress from west to east late tonight into
tomorrow warning. Gusty, northerly winds are expected behind the
front. In addition, wrap-around (at least) MVFR stratus is
possible across central into north central Oklahoma.

Mahale

&&

.UPPER AIR...
Issued at 413 PM CDT Tue Oct 26 2021

An Upper Air flight is planned for 00Z, with an additional special
sounding for severe weather likely afterwards.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  56  65  50  63 /  80  30  20   0
Hobart OK         52  67  49  67 /  60  10  10   0
Wichita Falls TX  56  69  51  70 /  70   0   0   0
Gage OK           47  62  45  64 /  30  10  10   0
Ponca City OK     56  65  49  62 /  90  60  40  10
Durant OK         61  73  52  67 /  90  70  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...50
LONG TERM....50
AVIATION...10
Hazardous weather outlook, Oct 26, 11:14 AM CST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1214 PM CDT Tue Oct 26 2021

OKZ004>048-050>052-TXZ083>090-271715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1214 PM CDT Tue Oct 26 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe thunderstorms are likely Tuesday evening and overnight
across much of Oklahoma and north Texas. A few isolated storms may
develop as early as 6pm along a dryline in the eastern panhandle
or far western Oklahoma. These storms will be capable of hail up
to 2 inches and damaging wind gusts up to 70 mph as well as a low
tornado threat. As storms move eastward and increase in coverage
during the evening hours, expectation is for them to congeal into
a line with damaging winds becoming the dominant hazard along
with a continued low risk for QLCS tornadoes.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
Oklahoma and western north Texas should prepare for severe weather
operations this evening and overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms.
Showers and storms are expected to linger across central Oklahoma
into Wednesday morning, gradually moving off to the east through
the day. No severe weather is expected.

.Fire Weather...
Elevated to near critical fire weather conditions will be
possible across western Oklahoma and adjacent parts of western
north Texas Wednesday afternoon.

Elevated to near critical fire weather conditions will be
possible across much of western and central Oklahoma and western
north Texas Thursday afternoon.

.Strong Winds...
Strong north winds, with gusts as high as 50 mph, will be possible
during the day on Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Oct 26, 5:51 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Norman OK
651 PM CDT Tue Oct 26 2021

OKZ009-014-021-270015-
Roger Mills OK-Beckham OK-Ellis OK-
651 PM CDT Tue Oct 26 2021

...Strong thunderstorms will impact portions of southwestern Ellis,
western Roger Mills and northwestern Beckham Counties through 715 PM
CDT...

At 651 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Allison to 3 miles
southeast of Shamrock. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Reydon, Sweetwater, Texola, Crawford, Durham and Dempsey.

This includes Interstate 40 between mile markers 0 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect for the warned area.

&&

LAT...LON 3599 10000 3596 9974 3527 9979 3516 10000
TIME...MOT...LOC 2351Z 214DEG 39KT 3555 10004 3517 10021

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JT
Special weather statement, Oct 26, 5:56 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Norman OK
656 PM CDT Tue Oct 26 2021

OKZ021-033-034-270030-
Harmon OK-Beckham OK-Greer OK-
656 PM CDT Tue Oct 26 2021

...A strong thunderstorm will impact portions of northeastern Harmon,
northwestern Greer and central Beckham Counties through 730 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Vinson, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elk City, Sayre, Carter and Delhi.

This includes Interstate 40 between mile markers 12 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3542 9970 3542 9958 3549 9957 3542 9936
      3538 9936 3489 9975 3498 9994
TIME...MOT...LOC 2356Z 208DEG 53KT 3501 9980

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, Oct 26, 6:22 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Norman OK
722 PM CDT Tue Oct 26 2021

OKZ009-010-014-270100-
Woodward OK-Roger Mills OK-Ellis OK-
722 PM CDT Tue Oct 26 2021

...A strong thunderstorm will impact portions of central Ellis,
northwestern Roger Mills and southwestern Woodward Counties through
800 PM CDT...

At 722 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Arnett, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arnett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect for the warned area.

&&

LAT...LON 3593 9979 3601 9991 3637 9971 3627 9947
TIME...MOT...LOC 0022Z 211DEG 43KT 3603 9981

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JT
Special weather statement, Oct 26, 6:57 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Norman OK
757 PM CDT Tue Oct 26 2021

OKZ004-005-010-270130-
Woodward OK-Harper OK-Woods OK-
757 PM CDT Tue Oct 26 2021

...A strong thunderstorm will impact portions of west central Woods,
southeastern Harper and central Woodward Counties through 830 PM
CDT...

At 756 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodward, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodward, Freedom and Tangier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect for the warned area.

&&

LAT...LON 3636 9945 3641 9957 3687 9936 3678 9910
TIME...MOT...LOC 0056Z 206DEG 50KT 3645 9946

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JT

The radar

The Altus AFB radar (KFDR), 165 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Roger Mills

When
October 26, 7:17 PM CST
Where
Roger Mills County, 6.47 mi SSW of Roll
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.700, -99.770

Tornado, Roger Mills

When
October 26, 7:55 PM CST
Where
Roger Mills County, 5.18 mi NNW of Angora
Rating
EFU
Path length
0.2 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
35.908, -99.479

A storm chaser near Leedey observed a tornado estimated to be about 8 miles west-northwest of Leedey (or about 16 miles east-northeast of Roll). No damage was reported.

Hail, Dewey

When
October 26, 8:23 PM CST
Where
Dewey County, 1.12 mi E of Vici
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.150, -99.280

Tornado, Canadian

When
October 26, 10:54 PM CST
Where
Canadian County, 0.18 mi SW of Union City
Rating
EF0
Path length
0.3 mi
Path width
20 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.388, -97.942

A weak tornado from a QLCS (Quasi-Linear Convective System) produced a brief, weak tornado that damaged trees and two barns on the south and southeast side of Union City.

Tornado, Cleveland

When
October 26, 11:36 PM CST to 11:45 PM CST
Where
Cleveland County, 3.04 mi NNE of Norman to 1.93 mi SE of Stanley Draper Lake Dam
Rating
EF1
Path length
6.6 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.258, -97.413

A tornado from a QLCS (quasi-linear convective system) storm developed in northeast Norman about a half mile northwest of 24th Avenue NE and Rock Creek Road, and moved generally northeast into southwest Oklahoma City dissipating northwest of SE 164th Street and Anderson Road. The damage was most intense from a half mile south to about a half mile east of the intersection of 36th Avenue NE and Franklin Road where the tornado produced roof damage to two barns, and damaged the soffit to a carport at a home. Otherwise, the tornado produced damage primarily to trees along the path.

Thunderstorm Wind, Cleveland

When
October 26, 11:45 PM CST
Where
Cleveland County, 5.26 mi WNW of Lake Thunderbird Dam
Measured
78 kt (90 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.259, -97.300

A large oak tree was snapped about 3 feet above the ground south of 96th Avenue NE and Tecumseh Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyThe tornado archive for Oklahoma, 2021Warnings in Oklahoma, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988987, 993344, 988988, 993343, 987380, 993347.